Thunderstorm Wind, Washtenaw
- When
- July 21, 2:50 PM EST
- Where
- Washtenaw County, 0.86 mi NW of Salem
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.410, -83.580
Trees were reported down.
Isolated severe thunderstorms developed during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Isolated severe thunderstorms developed during the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 21, 1:28 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 228 PM EDT MON JUL 21 2008 .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FILL IN ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON. ALTHOUGH GUSTY WINDS TO 30 KNOTS WILL BE POSSIBLE WITH ANY THUNDERSTORM...ISOLATED STORMS MAY CONTAIN A FEW STRONGER WIND GUSTS AND WILL UPDATE TAFS AS NEEDED. LOW PRESSURE WILL MOVE EAST OF THE AREA THIS EVENING PULLING A COLD FRONT SOUTH BEHIND IT. THIS WILL LIKELY BRING A PERIOD OF MVFR CEILINGS TO THE TAF SITES. THESE CLOUDS WILL LIKELY SCATTER OUT OVERNIGHT WITH PATCHY FOG OR STRATUS POSSIBLE IN ANY AREAS WHERE BREAKS DEVELOP. THERE IS SOME UNCERTAINTY AS TO WHERE THESE BREAKS WILL DEVELOP AND TO HOW MUCH THE NORTHERN AREAS WILL BE ABLE TO DRY OUT BEHIND THE FRONT...SO HAVE JUST HEDGED CONDITIONS DOWN SLIGHTLY AT THIS TIME FOR LATE TONIGHT. && .PREV DISCUSSION...ISSUED 1255 PM EDT MON JUL 21 2008 UPDATE EARLY MORNING MCS TRACKING EAST ACROSS INDIANA WITH FORECAST CONCERNS TURNING TOWARDS POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON. THUNDERSTORMS HAVE STARTED DEVELOPING ACROSS SOUTHWEST LOWER WITH CLOUD DEBRIS CONTINUING TO SPREAD NORTHEAST. TEMPERATURES WILL STRUGGLE TO REACH FORECAST HIGHS IN THE MID TO UPPER 80S IN THE SOUTH...WITH THE SOUTHERN HALF OF THE CWA LIKELY TOPPING OUT IN THE LOW 80S. A SURFACE TROUGH REMAINS STALLED ACROSS CENTRAL LOWER MICHIGAN WITH ANOTHER LOW TAKING SHAPE OVER SOUTHERN LAKE MICHIGAN. WATER VAPOR IMAGERY ALSO DEPICTS A SHORTWAVE AND 60 KNOT 500MB WIND MAX APPROACHING BEHIND THIS WAVE AHEAD OF THE STRONGER UPPER LOW DROPPING SOUTH INTO SOUTH DAKOTA/MINNESOTA. THE 12Z DTX SOUNDING REVEALED THE ATMOSPHERE WAS ALREADY PRIMED WITH AROUND 2000 J/KG OF CAPE AND A CONVECTIVE TEMPERATURE OF 79F. SEVERAL LOCATIONS HAVE ALREADY REACHED THIS POINT WITH DEWPOINTS STARTING TO COME DOWN ACROSS THE NORTH. THIS MAY BE SHORT LIVED HOWEVER WITH WINDS ALONG THE I-69 CORRIDOR LIKELY BACKING AROUND TO THE SOUTHWEST AS THE NEXT SURFACE WAVE APPROACHES. DEWPOINTS ALONG THE MICHIGAN/INDIANA BORDER REMAIN NEAR 70 WITH MOISTURE EXPECTED TO POOL ALONG THIS SURFACE TROUGH. WILL EXPECT ONGOING TO CONVECTION TO SPREAD NORTHEAST UP TO ABOUT THE M-59 CORRIDOR BEFORE STARTING TO DEVELOP ON THE NORTHERN EDGE OF THE CLOUD SHIELD ALONG AND POSSIBLY NORTH OF THE I-69 CORRIDOR. THIS AREA WHERE DEWPOINTS START TO REBOUND MAY BE THE MOST LIKELY AREA TO SEE A FEW SEVERE STORMS AS THE MCV APPROACHES. HAVE UPDATED THE FORECAST TO CARRY SCATTERED THUNDERSTORMS IN MOST LOCATIONS THIS AFTERNOON AND LOWER HIGHS IN THE SOUTH. THE HWO HAS ALSO BEEN UPDATED TO INCLUDE A SLIGHT RISK OF SEVERE WEATHER. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....KEC UPDATE...KEC SHORT TERM...SC LONG TERM....HLO MARINE.......HLO YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1207 PM EDT MON JUL 21 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-221000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 1207 PM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY BETWEEN 2 PM AND 7 PM. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HALF INCH SIZE HAIL AS THEY MOVE EAST AT 30 MPH. THE SCATTERED THUNDERSTORMS WILL BE THE RESULT OF A COLD FRONT MOVING ACROSS THE SOUTHERN PART OF THE STATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-221000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1207 PM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY BETWEEN 2 PM AND 7 PM. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HALF INCH SIZE HAIL AS THEY MOVE EAST AT 30 MPH. THE SCATTERED THUNDERSTORMS WILL BE THE RESULT OF A COLD FRONT MOVING ACROSS THE SOUTHERN PART OF THE STATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED. KEC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 208 PM EDT MON JUL 21 2008 MIZ068-211915- LIVINGSTON- 208 PM EDT MON JUL 21 2008 ...SPECIAL WEATHER STATEMENT... AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR HOWELL...MOVING SOUTHEAST AT 13 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BRIGHTON BY 240 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KEK /
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 230 PM EDT MON JUL 21 2008 MIZ069-075-076-211930- OAKLAND-WASHTENAW-WAYNE- 230 PM EDT MON JUL 21 2008 ...SPECIAL WEATHER STATEMENT... AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MILFORD...MOVING SOUTHEAST AT 17 MPH. * THE THUNDERSTORM WILL BE NEAR... SOUTH LYON BY 250 PM EDT... SALEM BY 305 PM EDT... NOVI BY 315 PM EDT... NORTHVILLE BY 320 PM EDT... LIVONIA BY 330 PM EDT... THIS STORM WILL BE CAPABLE OF PRODUCING WINDS TO 40 MPH...PEA SIZE HAIL AND OCCASIONAL LIGHTNING. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. RBP /
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 312 PM EDT MON JUL 21 2008 MIZ068-212015- LIVINGSTON- 312 PM EDT MON JUL 21 2008 ...SPECIAL WEATHER STATEMENT... AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FOWLERVILLE...MOVING EAST AT 22 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... HOWELL BY 335 PM EDT... BRIGHTON BY 400 PM EDT... ADDITIONAL THUNDERSTORMS NEAR BRIGHTON WILL MOVE EAST OF LIVINGSTON COUNTY BY 345 PM EDT. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. RBP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 334 PM EDT MON JUL 21 2008 MIZ068-069-075-076-212030- LIVINGSTON-OAKLAND-WASHTENAW-WAYNE- 334 PM EDT MON JUL 21 2008 ...SPECIAL WEATHER STATEMENT... AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF NOVI...MOVING EAST AT 21 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... SALEM BY 350 PM EDT... 6 MILES SOUTH OF NOVI BY 355 PM EDT... NORTHVILLE BY 400 PM EDT... CANTON BY 410 PM EDT... LIVONIA BY 420 PM EDT... 6 MILES WEST OF DEARBORN BY 430 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. RBP /
The Detroit radar (KDTX), 33 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were reported down.
Four to six inch diameter tree limbs were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129616, 129615.